When most people hear that a pharmacy error has been made, they picture a busy pharmacist who provided one patient with another’s medication after transposing a few letters in a patient’s last name. And with thousands of medications in the average pharmacy, there certainly are a significant number of Maryland pharmacy errors involving a pharmacist providing a patient with the wrong medication altogether. However, this is only one type of pharmacy error.Many pharmacy errors involve a patient receiving the correct medication, but the wrong dosage. This can either occur when a pharmacist provides the patient with the wrong strength of medication or when the instructions provided to the patient are incorrect. In either event, a patient can suffer serious injuries by taking too much (or too little) of a prescribed medication. Children are especially susceptible to this type of error, since medication tends to affect them more, given their size and weight.
Parents are encouraged to double-check their children’s prescriptions for any errors at the pharmacy. In addition, parents should consult with pharmacy staff, letting them know that the medication is for a child.